Health FAQ: What the Elderly Should Know about Clostridium Difficile Colitis (C. diff)
March 10, 2017 | By: David Hoey
Clostridium difficile colitis, commonly referred to as C. diff, is an excruciatingly painful bacterial infection throughout the colon. Some people will carry the C. diff bacteria without ever becoming ill, but when the bacteria grows out of control, it can become painful and even dangerous to the patient.
Symptoms of C. diff include diarrhea, abdominal pain, fever, loss of appetite, bloody stool, and occasionally holes in the digestive tract. All symptoms are uncomfortable, especially for elderly patients who are already at risk of a weaker immune system. C. diff is more pervasive, and sometimes fatal, in elder communities for various reasons, including tight-knit living quarters, risk of kidney disease, previous diagnoses of cancer, and perhaps the worst offender, an increased use of broad-spectrum antibiotics.
In a properly functioning body, “good” bacteria removes toxins from the linings of the intestines and colon. However, when “bad” bacteria, like C. diff, invades the body, problems begin to arise and patients are typically asked to use antibiotics. While antibiotics fight back against the bacteria causing an illness, broad-spectrum antibiotics also kill off the “good” bacteria, weakening the immune system. Using broad-spectrum antibiotics for extended periods of time can make patients more susceptible to exposure to the C. diff bacteria.
In long-term care facilities, patients are often put on long-term, broad spectrum antibiotics, increasing their risk to contracting the C. diff bacteria. Because of this, patients in long-term care facilities are cautioned to use only specific antibiotics whenever possible in treating illnesses. Proactive measures to decrease the risk of contracting C. diff include remembering to wash hands frequently, using a probiotic supplement daily, and drinking plenty of clear fluids to keep the body hydrated.
If you believe you may have C. diff, contact a doctor right away. The doctor may ask you to stop all other antibiotics and switch to the antibiotic Flagyl or Dificid, antibiotics which specifically treat C. diff. It’s important to follow your doctor’s instructions because if it develops into a serious infection, surgery may be required to treat inflammation in the colon.